Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 494, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 29, 2021, 5:38 PM CDT for Wichita County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 29, 2021, 5:38 PM CDT (22:38 UTC)
- Expired
- Sep 29, 2021, 6:07 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Wichita County, TX
The radar
The Altus AFB radar (KFDR), 47 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
057
WUUS54 KOUN 292238
SVROUN
TXC485-292330-
/O.NEW.KOUN.SV.W.0494.210929T2238Z-210929T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
538 PM CDT Wed Sep 29 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Central Wichita County in northern Texas...
* Until 630 PM CDT.
* At 537 PM CDT, a severe thunderstorm was located 5 miles west of
Iowa Park, moving northeast at 5 mph. This storm will affect
highway 287 between Iowa Park and Electra.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Iowa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3395 9885 3410 9874 3402 9858 3393 9866
TIME...MOT...LOC 2237Z 239DEG 6KT 3396 9877
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
112 follow-up statements
266
WWUS54 KOUN 292250
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
550 PM CDT Wed Sep 29 2021
TXC485-292330-
/O.CON.KOUN.SV.W.0494.000000T0000Z-210929T2330Z/
Wichita TX-
550 PM CDT Wed Sep 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL WICHITA COUNTY...
At 550 PM CDT, a severe thunderstorm was located 4 miles west of Iowa
Park, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Iowa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3396 9882 3406 9877 3406 9875 3402 9860
3395 9867
TIME...MOT...LOC 2250Z 242DEG 5KT 3398 9875
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
11986
WWUS54 KOUN 292307
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
607 PM CDT Wed Sep 29 2021
TXC485-292317-
/O.CAN.KOUN.SV.W.0494.000000T0000Z-210929T2330Z/
Wichita TX-
607 PM CDT Wed Sep 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WICHITA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.
LAT...LON 3396 9882 3406 9877 3406 9875 3402 9860
3395 9867
TIME...MOT...LOC 2305Z 239DEG 6KT 3399 9872
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:04 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 29, 3:04 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Norman OK 304 PM CDT Wed Sep 29 2021 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 209 PM CDT Wed Sep 29 2021 On the synoptic scale, troughing in the west is present and slowly moving eastward, influencing lee surface troughing and supporting southerly winds across our area. Moisture transport northward/northwestward is complicated some by residual effects of yesterday's convection on upstream environment across Texas. Some PBL moisture depletion through the convective overturning process may be recycled northwestward in model depictions with a tendency to mix out a thin layer of moisture. In reality, as this writing, surface observations and evidence in GPS-PWAT and various satellite moisture channels suggest this may be occurring to a lesser degree. Thus, the more moist end of the NWP/CAM spectrum, and non-HRRR (due to dry bias) models seem more realistic for this afternoon's scenario. Isolated convection should form near a sharpening dryline later this afternoon across western north Texas and far southwest Oklahoma. Visible satellite shows initial relatively high-based diurnal cumulus in the vicinity of Seymour, and this general area should be where at least isolated convection develops. RAP forecast hodographs are lengthy enough to potentially support organized multicells and perhaps transient supercells. Associated convective hazards would mostly be wind given the thermodynamic profile (some midlevel dry entrainment and well-mixed sub-cloud layer), although degree of instability could favor some marginally severe hail. This conditional threat should be across a fairly confined area of western north Texas, mainly after 4pm. Mean cloud-layer wind would support northeasterly storm motions around 20-25 mph, but any quasi-supercells may deviate to more westerly and slow to about half the forward speed. There is evidence of wake subsidence behind the departing wave seen in visible satellite elsewhere. This is especially true across our southeastern counties where a sharp delineation of more robust cumulus/strato-cumulus field abruptly diminishes as mesoscale subsidence, evident in water vapor channel imagery, overspreads it. Therefore, it's doubtful convection will form anywhere else across our area except perhaps northwest Oklahoma where some HREF CAM members do generate convection late today. There is a mid-level low with a fairly well-defined circulation moving east-northeastward through west Texas now. Although this could help precondition our environment for convection even more, it's unlikely to be a significant player until perhaps later tonight. Weak mid-level warm advection associated with this feature may support some isolated convection late evening onward even eastward into central Oklahoma. Tomorrow, the aforementioned western trough and associated large scale ascent will combine with an increasingly moist environment (PWAT values above the 90th percentile max moving average on SPC's sounding climatology) to increase our precipitation coverage substantially. Convection from the previous diurnal cycle over western Kansas may continue to propagate into northern portions of the area near/north of a surface front. Even further south, some warm advection-driven convection likely will increase. Overall coverage and amounts will probably vary given the convective nature, similar to yesterday, but many locations will receive at least some beneficial rainfall. BRB && .LONG TERM... (Thursday night through next Tuesday) Issued at 250 PM CDT Wed Sep 29 2021 Little change is expected into Friday morning, with periodic showers and thunderstorms continuing underneath the upper-level chaos. As the upper-level system becomes more organized during the day on Friday, rain and storms will become more widespread. Limited instability will keep storms mostly under control, so strong/severe storms will be the exception rather than the rule. The storm system finally moves off to the east on Sunday, and rain chances will come to an end for a while. Cooler and drier air will flow into Oklahoma and north Texas behind the departing upper low. Toward the end of next week, the upper low may retrograde all the way back to the southwestern Midwest, bringing rain chances back to Oklahoma. At this point, the chances are low, since that is more than a week away, and the trajectory of the low is quite uncertain that far out. CmS && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Wed Sep 29 2021 A return to VFR conditions has occurred at most sites as ceilings rise, or diminish. A couple more hours from the time of this writing of MVFR ceilings may occur at PNC. A return of MVFR stratus is expected, mainly at central Oklahoma sites tonight. Any convection that impacts the area with this diurnal cycle would most likely be at/near SPS or LAW. Later tonight, remnant convection from Kansas may propagate into the northern TAF sites, with some potential for sustaining convection and/or regeneration through the day across much of the area. && .UPPER AIR... Issued at 209 PM CDT Wed Sep 29 2021 An Upper Air flight is planned for 12z Thursday to sample details of the moisture and temperature profiles that could be helpful to the forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 81 64 76 / 20 70 70 70 Hobart OK 66 86 62 78 / 20 50 80 80 Wichita Falls TX 68 87 64 77 / 30 60 80 70 Gage OK 61 79 58 71 / 40 70 70 80 Ponca City OK 66 81 63 78 / 20 80 70 70 Durant OK 67 84 66 79 / 20 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....23 AVIATION...12
Hazardous weather outlook, Sep 29, 12:06 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1206 PM CDT Wed Sep 29 2021 OKZ004>048-050>052-TXZ083>090-301715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1206 PM CDT Wed Sep 29 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... There is a marginal risk for strong to severe thunderstorms late this afternoon and evening across parts of western north Texas. The potential hazards are damaging wind gusts up to 70 mph and quarter size hail. Localized heavy rainfall is possible as well. Any thunderstorms are expected to weaken as they move east late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a chance for thunderstorms each day from Thursday through Saturday. Organized severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 29, 3:36 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Norman OK
336 PM CDT Wed Sep 29 2021
TXZ089-292100-
Archer TX-
336 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Olney, moving northeast at 10 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Archer City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9879 3345 9886 3366 9869 3347 9848
3339 9860
TIME...MOT...LOC 2036Z 220DEG 10KT 3345 9873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
11Special weather statement, Sep 29, 3:56 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Norman OK
356 PM CDT Wed Sep 29 2021
TXZ089-292130-
Archer TX-
356 PM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of central Archer County
through 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer City to 11 miles southeast of Lake
Kickapoo to near Olney. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Archer City, Holliday, Scotland and Lakeside City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9878 3383 9868 3383 9843 3339 9858
TIME...MOT...LOC 2056Z 219DEG 13KT 3361 9867 3351 9870 3340 9874
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 4:27 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Norman OK
427 PM CDT Wed Sep 29 2021
TXZ086-292200-
Wichita TX-
427 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southwestern Wichita
County through 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mankins, moving north at 15 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Electra and Haynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9880 3384 9895 3412 9892 3408 9867
TIME...MOT...LOC 2127Z 196DEG 13KT 3389 9887
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special weather statement, Sep 29, 4:32 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Wed Sep 29 2021
TXZ089-292200-
Archer TX-
432 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 9858 3356 9842 3349 9842 3339 9853
3340 9876
TIME...MOT...LOC 2132Z 215DEG 12KT 3341 9867
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 4:58 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Wed Sep 29 2021
TXZ089-090-292230-
Clay TX-Archer TX-
458 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 9849 3347 9837 3347 9842 3340 9842
3339 9871
TIME...MOT...LOC 2158Z 234DEG 12KT 3342 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 5:31 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Norman OK
531 PM CDT Wed Sep 29 2021
TXZ086-292300-
Wichita TX-
531 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of central Wichita
County through 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Iowa Park, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iowa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3391 9871 3393 9888 3410 9875 3401 9861
TIME...MOT...LOC 2230Z 222DEG 6KT 3396 9878
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 3:36 PM CDT | Special Weather Statement | OUN | Archer | 24 min |
| Sep 29, 3:56 PM CDT | Special Weather Statement | OUN | Archer | 34 min |
| Sep 29, 4:27 PM CDT | Special Weather Statement | OUN | Wichita | 33 min |
| Sep 29, 4:32 PM CDT | Special Weather Statement | OUN | Archer | 28 min |
| Sep 29, 4:39 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 51 min |
| Sep 29, 4:57 PM CDT | Areal Flood Advisory | OUN | Archer | 3 hr |
| Sep 29, 4:58 PM CDT | Special Weather Statement | OUN | Archer | 32 min |
| Sep 29, 5:31 PM CDT | Special Weather Statement | OUN | Wichita | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.